Alert archive / Indiana / Flash Flood Warnings in 2008

Flash Flood Warning 35, NWS Indianapolis, IN

June 6, 20085 counties in Indiana

NWS Indianapolis, IN issued this flash flood warning at Jun 6, 2008, 9:16 PM EDT for 5 counties in Indiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2008, 9:16 PM EDT (01:16 UTC)
Expired
Jun 7, 2008, 1:15 AM EDT
In force
4 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Clay County, IN, Greene County, IN, Owen County, IN, Sullivan County, IN, Vigo County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
804 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.5
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIND 070118
FFWIND
INC021-055-119-153-167-070515-
/O.NEW.KIND.FF.W.0035.080607T0116Z-080607T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
916 PM EDT FRI JUN 6 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREENE COUNTY IN SOUTHWEST INDIANA...
  SULLIVAN COUNTY IN SOUTHWEST INDIANA...
  SOUTHERN CLAY COUNTY IN WEST CENTRAL INDIANA...
  OWEN COUNTY IN WEST CENTRAL INDIANA...
  SOUTHERN VIGO COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 115 AM EDT

* AT 914 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH HEAVY RAIN ACROSS THE WARNED AREA AND 
  STRETCHING BACK INTO ILLINOIS. PERIODS OF THUNDERSTORMS WITH HEAVY 
  RAIN CAN BE EXPECTED THROUGH THE EVENING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WORTHINGTON...SHELBURN...JASONVILLE...HYMERA...FARMERSBURG AND CLAY
  CITY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3922 8759 3925 8759 3926 8762 3931 8762
      3946 8664 3933 8668 3933 8671 3904 8670
      3892 8726 3891 8754 3896 8754 3898 8757
      3902 8759 3906 8759 3908 8763 3914 8766
TIME...MOT...LOC 0116Z 180DEG 0KT 3911 8723

$$
1 follow-up statement
000 
WGUS73 KIND 070248
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1047 PM EDT FRI JUN 6 2008

INC021-055-119-153-167-070515-
/O.CON.KIND.FF.W.0035.000000T0000Z-080607T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY-GREENE-OWEN-SULLIVAN-VIGO-
1047 PM EDT FRI JUN 6 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM EDT FOR 
GREENE...SULLIVAN...OWEN...SOUTHERN CLAY AND SOUTHERN VIGO 
COUNTIES...

AT 1045 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS WITH HEAVY RAIN MOVING ACROSS THE WARNED 
AREA. ADDITIONAL THUNDERSTORMS ACROSS SOUTHERN ILLINOIS WILL MOVE 
INTO THE AREA AS WELL.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WORTHINGTON...SHELBURN...JASONVILLE...HYMERA...FARMERSBURG AND CLAY
CITY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3922 8759 3925 8759 3926 8762 3931 8762
      3946 8664 3933 8668 3933 8671 3904 8670
      3892 8726 3891 8754 3896 8754 3898 8757
      3902 8759 3906 8759 3908 8763 3914 8766
TIME...MOT...LOC 0247Z 180DEG 0KT 3911 8723

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 5:35 PM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 6, 5:35 PM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
535 PM EDT FRI JUN 6 2008

.AVIATION...DISCUSSION FOR 00Z TAFS

TSRA WILL BE AROUND THE TAF SITES AT ISSUANCE TIME. WILL COVER WITH
TEMPOS AND ADJUST TIMING AS NECESSARY AT ISSUANCE TIME. AFTER FIRST
FEW HOURS WILL COVER WITH CB OR VCTS AS APPROPRIATE AS SHRA/TSRA MAY
HANG AROUND THRU 10Z FRONT WASHES OUT ACROSS NRN INDIANA.

COULD BE SOME MVFR FOG AFT 10Z DEPENDING ON WIND SPEEDS AND RAIN
COVERAGE. FOR NOW WILL LEAVE OUT DUE TO LOW CONFIDENCE. EXPECT LOW
VFR CIGS OF BKN040 THRU 18Z OR SO THEN CLOUDS SHOULD BREAK OUT SOME.
WINDS WILL BECOME GUSTY SAT AFTN AS WELL. ADDITIONAL CONVECTION MAY
POP UP ON SATURDAY BUT COVERAGE LOOKS TOO LOW TO MENTION IN TAFS
ATTM.

&&

.DISCUSSION...
FORECAST FOCUS WILL BE ON CHANCE OF THUNDER TONIGHT.

STRONG STORM SYSTEM NOW LIFTING INTO SOUTHERN CANADA WITH A TRAILING
500MB JET OF 50-70KTS FCST TO TRANSLATE ACROSS THE GREAT LAKES/OH
VALLEY THIS EVENING. THIS COMBINED WITH MIXED LAYER CAPE OF
1000-2000 J/KG WILL SET THE STAGE FOR SVR WX THIS EVENING.
STREAMLINES INDICATE A CONVERGENT BOUNDARY DEVELOPING ACROSS IL SO
EXPECT INTENSIFICATION TO OUR WEST THROUGH LATE AFTERNOON.

TEMP FCST IS BASED LARGELY ON FCST 850MB TEMPS/1000-850MB
THICKNESSES. NO STRONG PREFERENCE FOR ONE MODEL OVER ANOTHER TODAY.

TONIGHT...EXPECT SCT SVR STORMS TO RACE NE ACROSS SOME PARTS OF
CENTRAL INDIANA THROUGH 06Z. WIND FIELDS WEAKEN CONSIDERABLY AFTER
06Z SO EXPECT SVR CHCS TO DIMINISH THEREAFTER. PREFER THE HIGHER MAV
MOS RAIN CHCS TONIGHT AND WILL WORD SCT STORMS SOME SVR FOR TONIGHT.
MAIN THREAT WOULD APPEAR TO BE DAMAGING WINDS GIVEN POOR MID LVL
LAPSE RATES ALTHOUGH HAIL WOULD BE POSSIBLE WITHIN ANY ROTATING
STORM. A TORNADO OR TWO IS NOT OUT OF THE QUESTION GIVEN THE
MAGNITUDE OF LOW LEVEL SHEAR AND HELICITY MAINLY ACROSS THE WESTERN
COUNTIES LATE THIS AFTERNOON AND EARLY THIS EVENING BUT AS MENTIONED
PRIMARY THREAT SHOULD BE DAMAGING WINDS THROUGH 6Z.

SAT...LINGERING SCT STORMS SHOULD BE ONGOING IN THE MORNING AS THE
AREA RESIDES ON THE NW PERIPHERY OF THE UPPER RIDGE AND STRONGER
WESTERLIES. SOME WAA MAY PROMOTE ELEVATED CONVECTION THROUGH MIDDAY
BEFORE WARMER MID LVL TEMPS AND SUBSIDENCE STRENGTHEN. 850MB TEMPS
AND THICKNESSES SUGGEST HIGHS AROUND FRIDAY/S.

SAT NIGHT/SUN NIGHT...DRY BUT VERY WARM CONDS WILL PERSIST WITH
NEARLY IDENTICAL MAX TEMPS EXPECTED SUN WITH HIGHS NEAR 90.
HUMIDITIES WILL PUSH HEAT INDICES INTO THE UPPER 90S.

MON AND TUES...NEXT COLD FRONT WILL APPROACH WITH ADDITIONAL SCT
STORMS EXPECTED. SOME RELIEF FROM THE HEAT SHOULD ARRIVE BY TUES
WITH HIGHS IN THE 80S AND LOWER HUMIDITIES.

WEDS AND BEYOND...UPPER RIDGE BUILDS SO LOOK FOR HOT TEMPS TO
DEVELOP WEDS/THU.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...CS
PUBLIC...CO
Hazardous weather outlook, Jun 6, 3:15 PM EDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
315 PM EDT FRI JUN 6 2008

INZ021-028>031-035>049-051>057-060>065-067>072-071915-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
315 PM EDT FRI JUN 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE STORMS ARE EXPECTED TO DEVELOP AND IMPACT THE AREA THIS
EVENING INTO TONIGHT. THE MAIN THREATS INCLUDE DAMAGING
WINDS AND FLASH FLOODING. A TORNADO OR TWO IS ALSO POSSIBLE. ALSO
REMEMBER THAT DEADLY CLOUD TO GROUND LIGHTNING IS ALWAYS A HAZARD
WITH ANY STORM THAT FORMS.

MINOR TO MAJOR FLOODING WILL CONTINUE ALONG MANY OF THE RIVERS
ACROSS CENTRAL INDIANA. SEVERAL RIVERS AND STREAMS ARE ABOVE FLOOD
STAGE. SEE THE LATEST HYDROLOGICAL STATEMENT FOR COMPLETE
INFORMATION AND MORE DETAILS REGARDING RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AND TUESDAY.

MANY CENTRAL INDIANA RIVERS AND STREAMS WILL BE ABOVE FLOOD STAGE
THROUGH AT LEAST THE EARLY PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CO

In the hours before

Local storm report, Jun 6, 7:44 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
744 PM EDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     TSTM WND GST     9 N ANDERSON            40.22N 85.69W
06/06/2008  E80 MPH          MADISON            IN   AMATEUR RADIO

            MANY TREES DOWN AT SR37 AND 900N BLOCKING SR37

&&

HEROLD
Local storm report, Jun 6, 7:47 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
747 PM EDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     TSTM WND DMG     TIPTON                  40.28N 86.04W
06/06/2008                   TIPTON             IN   TRAINED SPOTTER

            HALF OF LARGE HEALTHY TREE SPLIT AND FALLEN

0740 PM     TSTM WND DMG     5 NW MUNCIE             40.25N 85.46W
06/06/2008                   DELAWARE           IN   LAW ENFORCEMENT

            SEMI TRUCK BLOWN OVER ON SR69 AT MILE MARKER 46

&&

HEROLD
Local storm report, Jun 6, 7:55 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
755 PM EDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     FUNNEL CLOUD     GASTON                  40.31N 85.50W
06/06/2008                   DELAWARE           IN   EMERGENCY MNGR

            DEBRIS IN AIR. OBSERVED BY LAW ENFORCEMENT.

&&

HEROLD
Local storm report, Jun 6, 8:30 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
830 PM EDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     SHERIDAN                40.13N 86.22W
06/06/2008                   HAMILTON           IN   TRAINED SPOTTER

            BARN DESTROYED. TIME IS ESTIMATED.

0715 PM     TSTM WND DMG     SHERIDAN                40.13N 86.22W
06/06/2008                   HAMILTON           IN   EMERGENCY MNGR

            10 BUILDINGS DAMAGED...NUMEROUS TREES DOWN...2 SEMI
            TRUCKS BLOWN OVER

&&

HEROLD
Local storm report, Jun 6, 8:55 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
855 PM EDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     FUNNEL CLOUD     ELLETTSVILLE            39.23N 86.62W
06/06/2008                   MONROE             IN   AMATEUR RADIO

            MULTIPLE HAM RADIO REPORTS OF THIS FEATURE BETWEEN 2050
            AND 2054 EDT

&&

HEROLD
Local storm report, Jun 6, 9:11 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
911 PM EDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     HAIL             PARAGON                 39.39N 86.56W
06/06/2008  E0.25 INCH       MORGAN             IN   TRAINED SPOTTER

0856 PM     FUNNEL CLOUD     1 SW ELLETTSVILLE       39.22N 86.64W
06/06/2008                   MONROE             IN   TRAINED SPOTTER

0745 PM     TSTM WND DMG     GASTON                  40.31N 85.50W
06/06/2008                   DELAWARE           IN   EMERGENCY MNGR

            2 SEMI TRUCKS BLOWN OVER...NUMEROUS TREES AND POWER LINES
            DOWN

&&

HEROLD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:25 PM EDTSevere Thunderstorm WarningINDClay, Monroe, Owen, Putnam50 min
Jun 6, 9:00 PM EDTSevere Thunderstorm WarningINDBrown, Johnson, Monroe, Morgan, Owen, Putnam45 min
Jun 6, 9:29 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Johnson30 min
Jun 6, 10:01 PM EDTSevere Thunderstorm WarningINDBartholomew, Shelby15 min
Jun 6, 10:50 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Lawrence, Martin, Monroe40 min
Jun 7, 12:19 AM EDTFlash Flood WarningINDMonroe4 hr
Jun 7, 1:13 AM EDTAreal Flood WarningINDClay, Greene, Morgan, Owen, Putnam, Sullivan and 1 more3 hr
Jun 7, 4:07 AM EDTFlash Flood WarningINDBrown, Clay, Greene, Johnson, Monroe, Morgan and 4 more18 hr
Jun 7, 8:00 AM EDTFlash Flood WarningINDBartholomew, Decatur, Hancock, Johnson, Rush, Shelby13 hr
Jun 7, 8:36 AM EDTAreal Flood WarningINDBoone, Fountain, Hendricks, Johnson, Marion, Montgomery and 4 more4 hr
Jun 7, 8:50 AM EDTRiver Flood WarningINDClay, Greene5 days
Jun 7, 10:29 AM EDTFlash Flood WarningINDHendricks, Johnson, Marion, Morgan, Putnam4 hr
Jun 7, 12:19 PM EDTAreal Flood WarningINDBoone, Clinton, Fountain, Hamilton, Montgomery, Tippecanoe and 2 more3 hr
Jun 7, 1:53 PM EDTFlash Flood WarningINDHendricks, Johnson, Marion, Morgan, Putnam6 hr
Jun 7, 3:28 PM EDTAreal Flood WarningINDBoone, Carroll, Clinton, Delaware, Hamilton, Henry and 3 more3 hr
Jun 7, 5:48 PM EDTRiver Flood WarningINDFountain, Parke, Vermillion, Warren4 days
Jun 7, 5:48 PM EDTRiver Flood WarningINDBartholomew, Jackson68 hr
Jun 7, 5:48 PM EDTRiver Flood WarningINDDaviess, Dubois, Martin, Pike8 days
Jun 7, 5:48 PM EDTRiver Flood WarningINDMontgomery, Parke30 hr
Jun 7, 5:48 PM EDTRiver Flood WarningINDShelby19 hr
Jun 7, 7:53 PM EDTAreal Flood WarningINDHendricks, Johnson, Marion, Morgan, Putnam15 hr

Nearby

Flash Flood Warnings in Indiana, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.